Texas, 2023

Damaging Wind in Texas, March 26, 2023

March 26, 2023 · NWS SHV · 1 event in 1 county or zone

A shortwave trough moving across Central Texas on the morning of March 26th made its way into Ark-La-Tex region by the afternoon. Meanwhile, a surface warm front was lifting back northward from the coast, providing the leading edge of near 70 degree dewpoints and ample surface-based instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough moving across Central Texas on the morning of March 26th made its way into Ark-La-Tex region by the afternoon. Meanwhile, a surface warm front was lifting back northward from the coast, providing the leading edge of near 70 degree dewpoints and ample surface-based instability. Strengthening southeasterly low-level winds ahead of the upper trough, combined with the favorable thermodynamic environment, resulted in the potential for supercell thunderstorms capable of large hail and damaging winds across much of the Ark-La-Tex. By early in the afternoon, increasing lift and moisture associated with these synoptic features led to scattered thunderstorm development with a cluster of supercells resulting in numerous reports of severe hail and damaging wind gusts across North Louisiana, but more isolated across East Texas and Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 26, 11:52 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 26, 11:52 AM CST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1252 PM CDT Sun Mar 26 2023

...New AVIATION...

.SHORT TERM...
(This afternoon)
Issued at 1050 AM CDT Sun Mar 26 2023

The mid-morning sfc analysis indicates a well-defined warm front
extending from just N of IAH, to S of JAS, to near DRI, S of AEX,
to near HEZ to just S of JAN as of 15Z, indicative of the more
extensive cu field noted on the visible satellite imagery. The
short term progs remain consistent with the front gradually
shifting N into Deep E TX, WCntrl into NE LA by mid to late
afternoon, and will focus an area of scattered to numerous
convection development shortly after 18Z especially as a weakness
embedded in the SW flow aloft enhances large scale ascent along
the front. The extent of convection development will determine the
extent of Nwd movement of the front, although the air mass to its
N should be shallow enough to allow the convection to mix the
warmer air aloft down to the sfc. The higher SBCape (1000-1500
J/kg) should reside S of the front across our Srn CWA fringe over
Deep E TX/Cntrl LA, although steep lapse rates aloft will drive
updraft intensities such that large hail would be the more favored
threat especially across Cntrl LA, over portions of the Slight and
Enhanced Risk areas. The convection should begin to wane by or
shortly after 00Z across these areas as the greatest ascent shifts
E of the area.

Did make some minor adjustments to pops across Deep E TX/NCntrl
LA, especially to take pop mention out this morning before ramping
up during the afternoon. Also raised max temps a bit especially
along/N of I-20 where strong insolation and a return SSErly low
level flow should yield similar if not slightly warmer temps than
what was observed Saturday. Otherwise, the remainder of the
forecast is in good shape.

15

&&

.AVIATION...
(18Z TAFS)
Issued at 1251 PM CDT Sun Mar 26 2023

VFR conditions will continue through much of the TAF period,
although cu cigs will quickly spread NNE across E TX/N LA through
the afternoon, along and N of a warm front that will move into
Deep E TX/NCntrl LA by mid to late afternoon. Scattered convection
continues to increase near this front over SE TX, which will
expand NE int Deep E TX/NCntrl LA through the afternoon, possibly
affecting the LFK/SHV/MLU terminals. Have tempoed in thunder for
the affected terminals, although this will quickly diminish from W
to E over E TX by late afternoon, and over N LA by early to mid
evening. MVFR cigs may accompany the convection especially at LFK
and S of I-20 in N LA before lifting, although IFR cigs may
briefly develop here and across Cntrl LA after the departure of
the convection before a cold front arrives and pushes through the
region overnight, thus clearing any remaining cigs from NW to SE.
Some cirrus will increase from the W overnight through Monday
morning, although VFR conditions are expected through much of
Monday. SE winds 5-10kts this afternoon will become Lt/Vrb this
evening, before becoming NW 5-10kts late with the fropa. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  56  78  57 /  20  10  10  30
MLU  82  57  76  56 /  50  30  10  30
DEQ  80  47  72  50 /   0  10  10  30
TXK  82  52  74  53 /  10  10  10  30
ELD  82  51  74  51 /  20  10  10  30
TYR  82  54  77  56 /  10  10  10  30
GGG  82  54  78  56 /  20  10  10  30
LFK  80  58  83  59 /  40  10  10  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...15
AVIATION...15
Hazardous weather outlook, Mar 26, 4:30 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
530 AM CDT Sun Mar 26 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
530 AM CDT Sun Mar 26 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Showers and thunderstorms will develop this afternoon across
portions of deep east Texas and north central Louisiana. Isolated
strong to severe thunderstorms can not be ruled out during the
afternoon and early evening hours across these areas, with damaging
winds and large hail the main threats. These showers and
thunderstorms will diminish through the late evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms look to return to the ArkLaTex overnight
Monday into Tuesday, and again late in the week. At this time, no
specific hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 26, 12:00 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
100 PM CDT Sun Mar 26 2023

TXZ152-165-166-261845-
Angelina TX-Nacogdoches TX-San Augustine TX-
100 PM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of southeastern
Nacogdoches, southeastern Angelina and central San Augustine Counties
through 145 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Diboll, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntington, Macune, Etoile, Zavalla, Chireno, Broaddus, Denning and
Shawnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for eastern Texas.

&&

LAT...LON 3107 9458 3107 9459 3109 9462 3109 9464
      3110 9465 3109 9467 3110 9467 3110 9469
      3111 9472 3110 9474 3111 9477 3156 9428
      3136 9407 3105 9453
TIME...MOT...LOC 1800Z 227DEG 54KT 3111 9464

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Mar 26, 12:21 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
121 PM CDT Sun Mar 26 2023

LAZ010-TXZ151-153-261900-
De Soto LA-Panola TX-Shelby TX-
121 PM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of western De Soto
Parish, southeastern Panola and north central Shelby Counties through
200 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joaquin, or 15 miles northeast of Center, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stonewall, Logansport, Joaquin, Keachi, Grand Cane, Longstreet,
Stanley, Gloster, Keat Chie, Frierson, Kingston, Kickapoo and Reeds
Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3199 9418 3220 9396 3219 9395 3223 9389
      3226 9386 3228 9386 3232 9381 3233 9381
      3234 9378 3234 9376 3216 9357 3186 9404
TIME...MOT...LOC 1821Z 227DEG 39KT 3198 9405

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Mar 26, 12:34 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
134 PM CDT Sun Mar 26 2023

TXZ165>167-261915-
Sabine TX-Angelina TX-San Augustine TX-
134 PM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of southeastern
Angelina, southeastern San Augustine and southwestern Sabine Counties
through 215 PM CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rockland, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pineland, Dolan and McElroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for eastern Texas.

&&

LAT...LON 3108 9446 3131 9402 3115 9394 3114 9404
      3112 9404 3111 9406 3104 9444
TIME...MOT...LOC 1834Z 242DEG 32KT 3108 9437

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Mar 26, 1:10 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
210 PM CDT Sun Mar 26 2023

LAZ010-017-018-TXZ153-167-262000-
De Soto LA-Natchitoches LA-Sabine LA-Sabine TX-Shelby TX-
210 PM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of south central De
Soto, west central Natchitoches and northern Sabine Parishes,
southeastern Shelby and northwestern Sabine Counties through 300 PM
CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milam, or 26 miles southeast of Center, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milam, Zwolle, Converse, Oak Grove, Pleasant Hill, Noble, Pelican,
Sexton, Toledo Bend Reservoir North, Belmont and Marthaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Louisiana...and eastern Texas.

&&

LAT...LON 3153 9399 3154 9398 3197 9360 3177 9326
      3139 9386
TIME...MOT...LOC 1909Z 229DEG 48KT 3152 9386

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

50
Local storm report, Mar 26, 1:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
212 PM CDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             5 W HALL SUMMIT         32.18N 93.39W
03/26/2023  E0.75 INCH       RED RIVER          LA   STORM CHASER

            OFF HWY 71 NEAR HALL SUMMIT.

&&

AS
Local storm report, Mar 26, 1:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
219 PM CDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             5 NW HALL SUMMIT        32.24N 93.36W
03/26/2023  E1.00 INCH       BIENVILLE          LA   PUBLIC

            QUARTER SIZE HAIL FELL AT SPRINGHILL BAPTIST
            CHURCH SOUTHWEST OF RINGGOLD.

&&

15

The radar

The Ft Polk radar (KPOE), 97 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sabine

When
March 26, 1:25 PM CST
Where
Sabine County, 0.59 mi W of Pineland Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
31.230, -93.990

Tree downed across Highway 96.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089976.